(Last updated 1/7/2016; last reviewed 1/7/2016)
Hepatotoxicity means damage to the liver caused by a medicine, chemical, or herbal or dietary supplement. Hepatotoxicity can be a side effect of many different HIV medicines.
People taking HIV medicines should know about this potential side effect of some HIV medicines. In some cases, damage to the liver can be life-threatening.
HIV medicines in the following drug classes can cause hepatotoxicity:
Nucleoside reverse transcriptase inhibitors (NRTIs)
Hepatotoxicity is a risk with most NRTIs.
Non-nucleoside reverse transcriptase inhibitors (NNRTIs)
Among NNRTIs, the risk of hepatotoxicity is greatest with nevirapine (brand name: Viramune). The risk is greater in the first few months of treatment and greater for women than for men. The risk is greatest for women who have CD4 counts above 250 cells/mm3 before starting nevirapine and for men who have CD4 counts above 400 cells/mm3 before starting nevirapine.
Treatment with nevirapine starts on a gradual schedule. The schedule gives the person taking the medicine 2 weeks to reach the full recommended dose of nevirapine. During the 2-week period, the person is carefully monitored for signs of hepatotoxicity due to nevirapine.
If you are starting nevirapine, it’s important to work closely with your health care provider during this 2-week period. Don't miss any medical appointments. Tell your health care provider about any symptoms that you are having (for example, stomach pain, upset stomach, or unusual tiredness). Your symptoms could be a sign of liver damage.
Protease inhibitors (PIs)
All PIs can increase the risk of hepatotoxicity, but the risk is greatest with tipranavir (brand name: Aptivus) boosted with ritonavir (brand name: Norvir). (When the HIV medicines are given together, ritonavir increases or “boosts” the effectiveness of tipranavir.)
Maraviroc (brand name: Selzentry) has been reported to cause hepatotoxicity.
The AIDSinfo drug database includes information on HIV medicines, including medicines in the NRTI, NNRTI, and PI drug classes.
The following factors may increase the risk of hepatotoxicity due to HIV medicines:
Symptoms of hepatotoxicity include the following:
In addition to these symptoms, the liver may be enlarged (bigger than usual).
If you are taking HIV medicines and have any of these symptoms, contact your health care provider immediately. However, do NOT cut down on, skip, or stop taking your HIV medicines unless your health care provider tells you to.
Liver function tests (LFTs) are a group of blood tests used to check for damage to the liver. Before treatment with HIV medicines is started, LFTs are done to check for already-existing liver damage. The risk of hepatotoxicity is greater in people who have liver damage before they start taking HIV medicines. If LFT results show pre-existing liver damage, HIV medicines that may cause hepatotoxicity should be avoided. There are many other HIV medicines available to use instead.
Once treatment with HIV medicines begins, LFTs are done to monitor for signs of hepatotoxicity.
Management of hepatotoxicity due to HIV medicines varies depending on the extent of damage to the liver. Sometimes it’s necessary to stop the HIV medicine that is causing the hepatotoxicity. However, the decision to stop taking an HIV medicine should only be done in consultation with a health care provider. If you are taking HIV medicines, do NOT cut down on, skip, or stop taking your HIV medicines unless your health care provider tells you to.
If you are taking or plan to take HIV medicines, talk to your health care provider about the risk of hepatotoxicity.